Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 1, 2021, 6:53 PM MDT for Broadwater County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2021, 6:53 PM MDT (00:53 UTC)
- Expired
- Aug 1, 2021, 7:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Great Falls, MT
County Broadwater County, MT
The radar
The Great Falls radar (KTFX), 103 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3548 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006 WWUS85 KTFX 020053 SPSTFX Special Weather Statement National Weather Service Great Falls MT 653 PM MDT Sun Aug 1 2021 MTZ014-020145- Central and Southern Lewis and Clark- 653 PM MDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK COUNTY... At 648 PM MDT, the strong thunderstorm that moved north over the Helena valley had weakened. However, the brief heavy rainfall rate of 0.50 to 1.00 inches in one hour could cause minor flooding of streets and low lying areas through around 745 pm MDT. Any flooding that does occur should likely diminish by 830 pm MDT. Locations impacted include... Helena, East Helena and Spring Meadow Lake State Park. This includes the following highways... Interstate 15 between mile markers 191 and 198. Highway 12 between mile markers 40 and 53. This rainfall may also make streets and highways slick during this time, as dried oil on the roads over the recent dry spell will mix with the rainfall. Use caution, and slow down while driving this evening! LAT...LON 4657 11184 4657 11210 4668 11212 4669 11185 TIME...MOT...LOC 0048Z 177DEG 11KT 4665 11198 $$ SC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:34 PM MDT, 19 minutes earlier.
Area forecast discussion, Aug 1, 6:34 PM MDT, 19 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 634 PM MDT Sun Aug 1 2021 ...Aviation Section Update... .SYNOPSIS... A weather system producing thunderstorms over western Montana this evening will move eastward on Monday. The available moisture in this system is well above average. Expect thunderstorms to produce locally heavy rainfall rates Monday afternoon and evening. Flash flooding is a possible outcome under a few of the heaviest rain cores. Rain showers may persist through Tuesday morning. Fair and drier weather returns Wednesday and Thursday. && .DISCUSSION... Surface observations across North-central Montana indicate elevated to critical fire weather conditions occurring as southeasterly winds mix to the surface with temperatures in the upper 90s and relative humidity below 20 percent. In Southwest Montana, slow moving thunderstorms are developing as monsoonal moisture continues to advect into a shortwave trough now located over eastern Washington. Locally heavy rainfall rates are possible this evening under thunderstorm cores in northern Beaverhead County. Short-term CAM ensembles keep the heaviest precipitation over western Montana this evening. The upper level ridge will weaken and shift east overnight. This will allow the shortwave system to our west to move across the Rockies and through N-central and Southwest Montana. Model guidance continues to support increasing precipitable water values. The HREF probability matched mean precipitation amounts indicate a 50 percent chance or greater that 3-hour rainfall may locally exceed 1 inch from Southwest Montana, northward up through Central Montana. Flash flooding is a possible outcome where heavier rain cores occur over complex terrain. Thus, a flash flood watch is in effect for this area Monday afternoon into the evening. Note that while most locations are likely to see some beneficial rainfall, the total amounts will be highly variable from one location to another, ranging from less than a tenth, to over an inch of rain. Tuesday through next Sunday...Linger rain showers early Tuesday will dissipate as the upper level shortwave weakens and moves away to the east. Fair weather returns Tuesday night through Thursday as an upper level ridge builds to our west and then drifts across the Rockies. An unsettled weather pattern then returns across the Northern Rockies through next weekend as a series of shortwaves and longwave troughs move east from the Pacific Northwest. These disturbances will help to bring temperatures back closer to or below climatological norms, additional chances for precipitation, and increasing westerly winds. && .AVIATION... 635 PM MDT Sun Aug 01 2021 (02/00Z TAF period) This evening...KBZN, KGTF, KLWT and north, remain VFR with obscuration 6SM haze/smoke. KHLN, KEKS and KWYS, expect intermittent MVFR conditions in light rain showers. Thunderstorms are occurring over the mountains of southwest Montana, but not expected to occur within airfield 10 mile aerodrome. Areas of gusty east southeasterly winds are forecast outside of thunderstorms and showery precipitation, as well. Tomorrow...Expect rain showers and afternoon/evening thunderstorm activity to cause periods of MVFR conditons. Light winds to breezy east southeasterly winds are forecast across most of the area, outside of thunderstorms and showery precipitation. Expect mountain obscuration. - Fogleman Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Elevated to critical fire weather condtions are occurring this afternoon across northern portions of North-central Montana, where deep layer mixing is producing southeast winds around 15 mph, with 25 to 30 mph gusts and relative humidity below 20 percent. Winds will decrease overnight, but with poor overnight recovery of relative humidity. By Monday a surge of monsoonal moisture will overspread the region, with increasing shower and thunderstorm chances. Given the expected slow motion of thunderstorms on Monday, locally heavy rainfall will be a significant threat and could pose a risk for debris flows on burn scars. && .HYDROLOGY... Anomalously high (3 to 5 standard deviations above normal) PWATs associated with a northward surge of monsoonal moisture will lift north and over the Northern Rockies overnight through Monday night. This surge of moisture will promote scattered to numerous showers and thunderstorms developing across the region, with potential for any shower or thunderstorm to bring heavy rainfall given slow storm motions. While most of this rain will be beneficial, some areas could see flash flooding, especially in/near areas that have recently burned and urban areas. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 67 89 63 90 / 10 60 60 10 CTB 64 84 59 88 / 10 50 30 10 HLN 67 88 63 92 / 30 70 50 10 BZN 60 85 57 86 / 20 90 80 20 WYS 51 74 48 77 / 20 90 80 30 DLN 57 79 53 84 / 50 90 50 10 HVR 64 94 64 89 / 0 20 40 20 LWT 61 90 62 84 / 0 30 50 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties. Flash Flood Watch until 9 PM MDT this evening Beaverhead. Flash Flood Watch from Monday afternoon through Monday evening Beaverhead...Broadwater...Cascade...Gallatin...Jefferson... Madison...Meagher. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 1, 3:10 PM MDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
310 PM MDT Sun Aug 1 2021
MTZ008-012145-
Beaverhead-
310 PM MDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...
At 309 PM MDT, a strong thunderstorm was located 8 miles west of
Jackson, or 19 miles northeast of Salmon, moving north at 15 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will remain over mainly rural areas of northwestern
Beaverhead County.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Torrential rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4548 11376 4554 11345 4527 11341 4523 11365
4535 11374 4539 11373 4542 11378 4543 11376
4544 11378 4545 11378
TIME...MOT...LOC 2109Z 164DEG 11KT 4533 11357
SCSpecial weather statement, Aug 1, 3:26 PM MDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
326 PM MDT Sun Aug 1 2021
MTZ008-012200-
Beaverhead-
326 PM MDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAVERHEAD
COUNTY...
At 326 PM MDT, a strong thunderstorm was located 12 miles west of
Divide, or 26 miles south of Anaconda, moving north at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wise River.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4588 11318 4588 11310 4581 11300 4580 11293
4578 11291 4579 11289 4571 11291 4570 11308
4587 11320
TIME...MOT...LOC 2126Z 170DEG 5KT 4575 11301
RCGSpecial weather statement, Aug 1, 3:45 PM MDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
345 PM MDT Sun Aug 1 2021
MTZ008-012215-
Beaverhead-
345 PM MDT Sun Aug 1 2021
...AN AREA OF THUNDERSTORMS WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...
At 344 PM MDT, thunderstorms were clustered near Jackson, or 23
miles northeast of Salmon, moving north at 10 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Wisdom and Jackson.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4564 11343 4528 11340 4523 11364 4525 11368
4528 11368 4533 11374 4539 11373 4541 11378
4543 11376 4545 11378 4550 11376 4557 11383
TIME...MOT...LOC 2144Z 178DEG 9KT 4541 11354
RCGSpecial weather statement, Aug 1, 4:58 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
458 PM MDT Sun Aug 1 2021
MTZ015-012330-
Madison-
458 PM MDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON COUNTY...
At 457 PM MDT, a strong thunderstorm was located 12 miles southeast
of Harrison, or 20 miles northeast of Virginia City, moving northwest
at 15 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Norris.
This includes Highway 287 between mile markers 58 and 75.
Cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4547 11178 4569 11186 4570 11160 4564 11149
4548 11153
TIME...MOT...LOC 2257Z 149DEG 11KT 4554 11167
RCGSpecial weather statement, Aug 1, 5:36 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
536 PM MDT Sun Aug 1 2021
MTZ015-052-020000-
Madison-Jefferson-
536 PM MDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MADISON AND SOUTH
CENTRAL JEFFERSON COUNTIES...
At 535 PM MDT, a strong thunderstorm was located 8 miles southeast of
Silver Star, or 10 miles north of Sheridan, moving north at 10 mph.
Brief heavy rain and winds in excess of 30 mph are possible with
this storm.
Locations impacted include...
Silver Star, Waterloo and Cardwell.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Torrential rainfall is possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4587 11190 4553 11202 4552 11227 4574 11237
4575 11219 4577 11226 4579 11228 4583 11239
TIME...MOT...LOC 2335Z 176DEG 9KT 4561 11216
SCSpecial weather statement, Aug 1, 6:53 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Great Falls MT 653 PM MDT Sun Aug 1 2021 MTZ014-020145- Central and Southern Lewis and Clark- 653 PM MDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK COUNTY... At 648 PM MDT, the strong thunderstorm that moved north over the Helena valley had weakened. However, the brief heavy rainfall rate of 0.50 to 1.00 inches in one hour could cause minor flooding of streets and low lying areas through around 745 pm MDT. Any flooding that does occur should likely diminish by 830 pm MDT. Locations impacted include... Helena, East Helena and Spring Meadow Lake State Park. This includes the following highways... Interstate 15 between mile markers 191 and 198. Highway 12 between mile markers 40 and 53. This rainfall may also make streets and highways slick during this time, as dried oil on the roads over the recent dry spell will mix with the rainfall. Use caution, and slow down while driving this evening! LAT...LON 4657 11184 4657 11210 4668 11212 4669 11185 TIME...MOT...LOC 0048Z 177DEG 11KT 4665 11198 SC
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:54 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 36 min |
| Aug 1, 8:08 PM MDT | Special Weather Statement | TFX | 67 min | |
| Aug 1, 8:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 64 min |
| Aug 1, 9:51 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 39 min |
| Aug 2, 12:52 PM MDT | Special Weather Statement | TFX | Jefferson | 23 min |
| Aug 2, 1:06 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 24 min |
| Aug 2, 1:20 PM MDT | Special Weather Statement | TFX | Broadwater | 25 min |
| Aug 2, 1:25 PM MDT | Areal Flood Advisory | TFX | Broadwater, Jefferson, Lewis and Clark | 3 hr |
| Aug 2, 1:55 PM MDT | Special Weather Statement | TFX | Broadwater | 35 min |
| Aug 2, 2:06 PM MDT | Special Weather Statement | TFX | Teton | 54 min |
| Aug 2, 2:09 PM MDT | Special Weather Statement | TFX | Wheatland | 36 min |
| Aug 2, 2:22 PM MDT | Special Weather Statement | TFX | Beaverhead, Gallatin, Madison | 23 min |
| Aug 2, 2:32 PM MDT | Special Weather Statement | TFX | Meagher | 28 min |
| Aug 2, 2:33 PM MDT | Special Weather Statement | TFX | Broadwater | 27 min |
| Aug 2, 2:40 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
| Aug 2, 2:48 PM MDT | Areal Flood Advisory | TFX | Meagher | 3 hr |
| Aug 2, 2:53 PM MDT | Areal Flood Advisory | TFX | Broadwater, Gallatin, Jefferson | 2 hr |
| Aug 2, 2:56 PM MDT | Special Weather Statement | TFX | Beaverhead, Gallatin, Madison | 49 min |
| Aug 2, 3:04 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 26 min |
| Aug 2, 3:15 PM MDT | Special Weather Statement | TFX | Jefferson | 30 min |
| Aug 2, 3:17 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
| Aug 2, 3:39 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Aug 2, 3:44 PM MDT | Flash Flood Warning | TFX | Lewis and Clark | 3 hr |
| Aug 2, 3:52 PM MDT | Special Weather Statement | TFX | Judith Basin | 38 min |
| Aug 2, 3:52 PM MDT | Special Weather Statement | TFX | Beaverhead, Gallatin, Madison | 38 min |
| Aug 2, 4:01 PM MDT | Special Weather Statement | TFX | Toole | 29 min |
| Aug 2, 4:04 PM MDT | Special Weather Statement | TFX | Jefferson | 26 min |
| Aug 2, 4:09 PM MDT | Special Weather Statement | TFX | Teton | 51 min |
| Aug 2, 4:14 PM MDT | Areal Flood Advisory | TFX | Cascade, Judith Basin, Meagher | 3 hr |
| Aug 2, 4:32 PM MDT | Special Weather Statement | TFX | Meagher | 43 min |
| Aug 2, 4:38 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Aug 2, 4:40 PM MDT | Areal Flood Advisory | TFX | Gallatin | 2 hr |
| Aug 2, 4:42 PM MDT | Special Weather Statement | TFX | Jefferson | 33 min |
| Aug 2, 5:00 PM MDT | Areal Flood Advisory | TFX | Cascade, Chouteau, Judith Basin | 3 hr |
| Aug 2, 5:06 PM MDT | Special Weather Statement | TFX | Teton | 24 min |
| Aug 2, 5:11 PM MDT | Special Weather Statement | TFX | Cascade | 64 min |
| Aug 2, 5:22 PM MDT | Special Weather Statement | TFX | Chouteau | 38 min |
| Aug 2, 5:24 PM MDT | Special Weather Statement | TFX | Cascade | 36 min |
| Aug 2, 5:29 PM MDT | Special Weather Statement | TFX | Meagher | 31 min |
| Aug 2, 5:42 PM MDT | Special Weather Statement | TFX | 33 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.